Skip Navigation LinksHome > October 2012 - Volume 18 - Issue 7 > Fatal Antimalarial-Induced Cardiomyopathy: Report of 2 Cases
JCR: Journal of Clinical Rheumatology:
doi: 10.1097/RHU.0b013e31826852db
Case Reports

Fatal Antimalarial-Induced Cardiomyopathy: Report of 2 Cases

Azimian, Morteza MD*; Gultekin, Sakir H. MD; Hata, Jessica L. MD; Atkinson, James B. MD; Ely, Kim A. MD; Fuchs, Howard A. MD*; Mobley, Bret C. MD

Collapse Box

Abstract

Abstract: Chloroquine and hydroxychloroquine are used to chronically treat certain rheumatologic diseases and are generally considered safe. We describe 2 patients with skeletal myopathy and fatal cardiomyopathy—uncommon and underrecognized adverse effects of these agents. Both patients developed arrhythmias and heart failure, and 1 patient had documented diaphragmatic involvement. Muscle specimens showed typical vacuolar myopathy (indicative of impaired autophagy) with myeloid bodies in both patients and curvilinear bodies in 1 patient. Antimalarial-induced cardiomyopathy should be considered in patients receiving these medications with otherwise unexplained muscle weakness or cardiac symptoms. Whether autophagy enhancers can be used to manage such myopathies merits investigation.

© 2012 Lippincott Williams & Wilkins, Inc.

Follow Us!

Login

Article Tools

Share

Article Level Metrics

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.